Posted 1/23/2012 9:48 AM (GMT -6)
I believe my case of "GERD" is a little unique, so I'll try to not be too long winded. about 20 months ago, I was sent for an upper GI by a doctor who was honestly trying to make extra money off of me because he has them done at his clinic. There was no need for one, I had stomach pain due to starting a new medicine that quickly went away. Anyway, during the barium swallow, a "small" amount of reflux was seen. I followed up with my GP and told her I was surprised by that, since I had NEVER felt heartburn in my life. She didn't want to treat me, since I wasn't having symptoms. I struggle with health anxiety so I read up about Barrett's Esophagus and convinced myself that I needed more follow up. I was referred to a GI and 12 months after my first barium swallow, I had an endoscopy which showed inflammation & ulcerations in my esophagus. My GI said she was surprised that I had never felt anything. Still, no pain, no throat symptoms, no cough, nothing.
I was put on Dexilant 60 mg/day for 3 months to clear up the esophagitis. I had another barium swallow just recently that showed that my esophagus looked fine, and noted "a minimal amount of reflux in the supine position that could not be duplicated." My doctor told me to stop taking the Dexilant and we will re-do endoscopy in 3 months to see if there is any "new" damage. If there is, I will need to be on a PPI longterm, I assume.
So, I stopped the Dexilant and something strange happened about a week later -- I am getting heartburn! I know about "rebound" from PPI's, so I'm not surprised by this, but I am surprised that I can feel it. It is almost a relief that I can feel something. I have a few theories as to what is/was going on with me and if anyone has any input I would appreciate it. I won't be following up with my GI until after the endoscopy but my anxiety is getting the best of me now.
Theory 1: I had/have very minor reflux but it has never been an issue. The esophagitis was caused by an antibiotic that I started taking 3 days before my endoscopy. I have read about "pill esophagitis" and the risks if you take pills, especially antibiotics at night time, which is what I was instructed to do with this medicine.
Theory 2: I started taking SSRI's after my son was born and 3 months before my first barium swallow. The SSRI's caused me to have some reflux, and also caused me to not be able to feel the reflux. I have read about SSRI's being used to treat heartburn pain in patients due to something with the pain receptors in the esophagus, so the fact that I am now feeling heartburn could mean that I had it during that time but just couldn't feel it because of the medicine that I was on. I had never felt anything before I was on the medicine and I don't think there was any inflammation in my esophagus during the first swallow test, which makes me think that the problem hadn't been going on long term.
Theory 3: I am getting reflux only at night, which is what is causing the damage to my esophagus. Though, I have never been woken up by pain nor had any pain at all in the mornings.
I guess I am just trying to piece the puzzle together. I feel like patients these days have to do a lot of investigating themselves to get to the root of issues. I am slightly overweight, but have been for about 5 years and never had an issue with heartburn before. I am no heavier now than I was before, and even though my pregnancy I had no heartburn.
My family feels that theory #2 is cut and dry as the cause, though my only hang up on it is the fact that the most recent barium swallow (when I was not on the SSRI's, though I am now on an SNRI, similar, but different in a lot of ways) showed "minimal" reflux that could not be duplicated (I guess the radiologist tried to get it to happen again and couldn't). This could be due to my weight, or maybe a slight effect of the low dose SNRI, or might be completely normal, who knows.
I was making pretty drastic lifestyle changes and hoping they would take care of my issue, but honestly, I don't want to sleep on a wedge or elevate the head of my bed if I don't need to. I don't want to give up my one cup of coffee a day. I am fine with losing weight (which I've lost 15 pounds so far and WILL get the rest off) and not eating before bed, but I don't want to make drastic changes if it is not necessary, meaning if the reflux was caused by medicine or something, I don't want to make the changes.
Does anyone have any input? I know a lot of you know a lot about reflux, so I am hoping you can help.